Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 190, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2014, 5:14 AM CDT for Lyon County, Sioux County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2014, 5:14 AM CDT (10:14 UTC)
- Expired
- Aug 20, 2014, 6:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lyon County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 70 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
157 WUUS53 KFSD 201014 SVRFSD IAC119-167-201100- /O.NEW.KFSD.SV.W.0190.140820T1014Z-140820T1100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 514 AM CDT WED AUG 20 2014 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LYON COUNTY IN NORTHWEST IOWA... NORTHERN SIOUX COUNTY IN NORTHWEST IOWA... * UNTIL 600 AM CDT * AT 513 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCK VALLEY...AND MOVING EAST AT 20 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... ROCK VALLEY...DOON...HULL...BOYDEN AND MATLOCK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4309 9586 4308 9635 4326 9641 4336 9586 TIME...MOT...LOC 1014Z 254DEG 18KT 4318 9636 HAIL...1.25IN WIND...<50MPH $$ WEISSER
2 follow-up statements
519 WWUS53 KFSD 201029 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 529 AM CDT WED AUG 20 2014 IAC119-167-201100- /O.CON.KFSD.SV.W.0190.000000T0000Z-140820T1100Z/ SIOUX IA-LYON IA- 529 AM CDT WED AUG 20 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN LYON AND NORTHERN SIOUX COUNTIES UNTIL 600 AM CDT... AT 526 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCK VALLEY... AND MOVING EAST AT 20 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... DOON...HULL...BOYDEN AND MATLOCK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4309 9586 4308 9635 4326 9641 4336 9586 TIME...MOT...LOC 1029Z 255DEG 20KT 4319 9625 HAIL...1.25IN WIND...<50MPH $$ WEISSER
044 WWUS53 KFSD 201057 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 557 AM CDT WED AUG 20 2014 IAC119-167-201107- /O.EXP.KFSD.SV.W.0190.000000T0000Z-140820T1100Z/ SIOUX IA-LYON IA- 557 AM CDT WED AUG 20 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON AND NORTHERN SIOUX COUNTIES WILL EXPIRE AT 600 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4309 9586 4308 9635 4326 9641 4336 9586 TIME...MOT...LOC 1057Z 255DEG 20KT 4323 9604 $$ WEISSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:46 AM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 20, 3:46 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 AM CDT WED AUG 20 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 341 AM CDT WED AUG 20 2014 SHOWERS AND THUNDERSTORMS EXPANDING THIS MORNING ALONG AND JUST SOUTH OF THE MISSOURI RIVER IN AN AREA OF INCREASING ISENTROPIC LIFT ON THE EDGE OF THE LOW LEVEL JET. THESE STORMS SHOULD GENERALLY REMAIN SUB SEVERE WITH BRIEF HEAVY RAIN...ALTHOUGH A FEW MARGINALLY SEVERE HAIL REPORTS ARE POSSIBLE. NOT REALLY A STRAIGHT FORWARD FORECAST AS WE GO THROUGH THE THE DAY TODAY INTO TONIGHT REGARDING CONVECTIVE EVOLUTION. THOUGHT IS THE ELEVATED CONVECTION THIS MORNING WILL GENERALLY BEGIN TO WEAKEN AND DISSIPATE BY MID MORNING AS THE AREA OF ISENTROPIC LIFT MOVES NORTH INTO DRIER AIR AND WE HAVE THE DIURNAL WEAKENING OF THE LOW LEVEL JET. THIS IS SUPPORTED BY A MAJORITY OF THE HI RES GUIDANCE. STILL SHOULD BE QUITE A BIT OF MID LEVEL CLOUDINESS THAT STICKS AROUND THROUGH THE DAY...AND POSSIBLY AN ISOLATED ELEVATED SHOWER OR STORM. BUT GENERALLY THINKING THE DAY ENDS UP MAINLY DRY...UNTIL WE SEE A REGENERATION THIS EVENING INTO THE OVERNIGHT...WHICH WILL BE DISCUSSED BELOW. HIGHS TODAY TRICKY AS WELL GIVEN CLOUD COVER UNCERTAINTY. WILL CONTINUE TO GO MIDDLE GROUND FOR HIGHS...WITH THE CLOUD COVER...HIGH BOUNDARY LAYER MOISTURE...AND SOUTHEASTERLY WINDS LIMITING MIXING. STILL SHOULD SEE MID TO UPPER 80S...WHICH COMBINED WITH THE HIGH DEWPOINTS WILL RESULT IN HEAT INDICES FROM THE UPPER 80S TO MID 90S...HIGHEST ALONG THE MISSOURI RIVER. MAIN FOCUS OF THIS FORECAST IS ON SEVERE WEATHER CHANCES THIS AFTERNOON AND TONIGHT. THROUGH THE DAY A WARM FRONT WILL WORK ITS WAY NORTH...SETTING UP SOMEWHERE ACROSS THE CWA BY THIS EVENING. THIS WILL ENHANCE LOW LEVEL SHEAR...WITH 0 TO 1 KM SHEAR EXPECTED TO BE 15 TO 20 KTS. GOOD TURNING OF THE WINDS WITH HEIGHT WILL ALSO RESULT IN DEEP LAYER SHEAR OF 40 OR MORE KTS...SUFFICIENT FOR SUPERCELLS. MLCAPE SHOULD BE PLENTIFUL AS WELL WITH MOST LOW LEVELS AND STEEP LAPSE RATES ALOFT RESULTING IN VALUES OF 2000 TO 3000 J/KG. AM CONCERNED ABOUT LOW LEVEL LAPSE RATES AND STABILITY THOUGH. MODEL SOUNDINGS SHOW A PRETTY GOOD CAP IN PLACE FOR MUCH OF THE DAY. LOW LEVEL FORCING DOES NOT SEEM STRONG ENOUGH TO OVERCOME THIS FOR MOST OF THE DAY...WHICH SHOULD KEEP SURFACE BASED CONVECTION AT BAY. THE UPPER WAVE WILL PASS BY TO OUR NORTH THIS AFTERNOON AND EVENING...BUT SHOULD PASS TOO FAR NORTH TO AID TOO MUCH IN CONVECTIVE DEVELOPMENT...AS 700 AND 500 MB HEIGHT FALLS ARE MINIMAL TO NON EXISTENT. THUS CONVECTIVE DEVELOPMENT WILL RELY MAINLY ON FORCING FROM THE WEST TO EAST MOVING COLD FRONT AND THE INCREASING LOW LEVEL JET TOWARDS 0Z. PREFER TIMING AND PLACEMENT CLOSE TO THE 06Z 4KM NAM...AND 4KM NMMB. THIS WOULD GIVEN CONVECTIVE INITIATION ACROSS CENTRAL SOUTH DAKOTA...WITH STORMS MOVING TOWARDS CHAMBERLAIN AND HURON BETWEEN 6PM AND 9PM. GIVEN THE AMPLE CAPE...STORMS SHOULD BE ABLE TO THEN PROGRESS ACROSS MUCH OF THE CWA...APPROACHING INTERSTATE 29 AFTER 10 PM AND THE EASTERN CWA AFTER MIDNIGHT. GIVEN THE GOOD MODEL AGREEMENT WENT WITH LIKELY POPS MOST AREAS...STAYED SHY OF GOING CATEGORICAL GIVEN THAT THERE IS STILL A CHANCE THE STORMS PEEL OFF TO THE NORTH CLOSER TO THE BETTER UPPER SUPPORT. IN GENERAL THE SPC SLIGHT RISK AND PROBABILITIES SEEM GOOD. GIVEN THE STEEP LAPSE RATES ALOFT AND GOOD SHEAR...LARGE HAIL OF TENNIS BALL SIZE WILL INITIALLY BE A THREAT. THIS VERY LARGE HAIL THREAT SHOULD MAINLY BE CLOSER TO WHERE STORMS INITIATE...LIKELY THE VICINITY OF THE JAMES RIVER OR WEST. AS STORMS MOVE EAST...SOME LARGE HAIL WILL STILL BE POSSIBLE...BUT THE STRONG WIND THREAT SHOULD ALSO INCREASE. TORNADO THREAT IS UNCERTAIN GIVEN THE UNCERTAINTY ON WHETHER STORMS BECOME NEAR SURFACE BASED. BUT GIVEN THE SHEAR MENTIONED ABOVE...CAN NOT RULE OUT A TORNADO OR TWO...GREATEST THREAT AGAIN APPEARS TO BE WEST OF INTERSTATE 29...PROBABLY EVEN ALONG OR JUST WEST OF THE JAMES RIVER. HEAVY RAIN WILL ALSO BE LIKELY IN ANY STORMS...WITH PWATS UP TO 3 STANDARD DEVIATIONS ABOVE NORMAL. STORMS SHOULD BE MOVING ENOUGH TO PREVENT A BIG FLASH FLOOD RISK...ALTHOUGH LOCALIZED FLOODING WOULD BE POSSIBLE IN THE HEAVIER STORMS. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 341 AM CDT WED AUG 20 2014 THURSDAY LOOKS WARM...DRY AND HUMID AS UPPER LEVEL RIDGING BUILDS ACROSS THE REGION. MAIN CONCERN ON THURSDAY WILL BE HEAT INDICES. WHILE NOT QUITE TO ADVISORY LEVELS COULD SEE SOME LOWER TO MIDDLE 90S FOR HEAT INDICES WHICH WILL FEEL PRETTY HOT GIVEN THE EXPECTED 5 TO 10 MPH WIND. THURSDAY NIGHT INTO FRIDAY WILL SEE A TROUGH OF LOW PRESSURE SWING ONTO THE PLAINS WHICH WILL BRING A GRADUALLY INCREASING THREAT FOR THUNDERSTORMS. JUST A SLIGHT CHANCE THURSDAY NIGHT THEN BECOMING MUCH MORE LIKELY LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. ISOLATED SEVERE THUNDERSTORMS AS WELL AS HEAVY RAIN WILL BE A THREAT. FRIDAY LIKELY TO BE PRETTY WARM AND HUMID...ESPECIALLY THE SOUTHEAST HALF OF THE CWA. HEAT INDICES LIKELY 90 TO 95 IN THESE AREAS. IN THE OUTER PERIODS (SATURDAY THROUGH TUESDAY)...A FAIRLY STRONG TROUGH OF LOW PRESSURE IS FORECAST TO MOVE ACROSS THE NORTHERN PLAINS SATURDAY NIGHT INTO SUNDAY NIGHT. THE TIMING AND STRENGTH ARE FAIRLY CONSISTENT IN THE LATEST MODELS SO WILL CONTINUE WITH MID RANGE POPS DURING THIS TIME. ALSO LOOKS LIKE A DECENT CHANCE FOR SOME SPOTTY HEAVY RAINFALL AS THE UPPER LEVEL FLOW LOOKS TO POSSIBLY BECOME PARALLEL TO THE LOW LEVEL BOUNDARY...WHICH COULD SUPPORT SOME TRAINING OF THUNDERSTORMS. A LITTLE TOO FAR OUT TO REALLY NAIL THIS DOWN BUT SOMETHING TO WATCH FOR. AS THE WAVE PASSES COOLER AIR WILL SETTLE INTO THE AREA AND WITH CONTINUED TROUGHING TO THE WEST THE THREAT FOR SHOWERS AND THUNDERSTORMS...AS WELL AS ADDITIONAL CLOUD COVER...WILL ALSO CONTINUE. TEMPERATURE GUIDANCE IN THIS TIME FRAME IS ALREADY BELOW NORMAL AND SEE NO REAL REASON TO STRAY TOO FAR FROM THAT. STATISTICALLY A GOOD SIGNAL WITH THE GFS MEX GUIDANCE BELOW CLIMATOLOGICAL NORMALS AND THE ENSEMBLE MEAN OUTPUT COOLER YET WHICH IS USUALLY A BIG HINT TO STAY BELOW THE COLDER MEN TEMPERATURES. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1054 PM CDT TUE AUG 19 2014 VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. LIGHT AND VARIABLE WINDS WILL INCREASE FROM THE SOUTHEAST AROUND 10 TO 20 KT LATE TONIGHT INTO WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS MAY BUILD INTO THE MISSOURI VALLEY LATE TONIGHT THROUGH DAYBREAK...BUT ACTIVITY WILL LIKELY DIMINISH IN COVERAGE BY LATE MORNING THROUGH THE END OF THE TAF PERIOD. SHOWERS AND THUNDERSTORMS WILL REDEVELOP IN OUR NORTHWESTERN COUNTIES AFTER 21Z...LIKELY CLOSER TO 00Z. SCATTERED THUNDERSTORMS SPREAD ACROSS THE REST OF THE AREA AFTER 00Z...WITH THE GREATEST POTENTIAL ALONG AND NORTH OF I-90. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHENARD LONG TERM...08 AVIATION...
Hazardous weather outlook, Aug 20, 4:28 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 428 AM CDT WED AUG 20 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-210930- LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 428 AM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY THIS MORNING...MAINLY ALONG AND SOUTH OF A CHAMBERLAIN TO STORM LAKE LINE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY...ALTHOUGH AN ISOLATED STORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL IS POSSIBLE. HEAVY RAIN WILL ALSO BE A THREAT WITH THESE STORMS. WIDESPREAD FLASH FLOODING IS NOT EXPECTED...ALTHOUGH LOCALIZED FLOODING IN THE HEAVIER STORMS IS POSSIBLE. THE COVERAGE OF STORMS SHOULD DECREASE FROM MID MORNING INTO MID AFTERNOON...WITH JUST AN ISOLATED STORM OR TWO EXPECTED. THUNDERSTORMS SHOULD THEN REFORM LATER THIS AFTERNOON INTO THE OVERNIGHT. THERE IS STILL UNCERTAINTY ON TIMING...BUT THE MOST LIKELY PERIOD FOR STORMS IN AREAS WEST OF THE JAMES RIVER IS BETWEEN 6 PM AND 10 PM...SPREADING TOWARDS INTERSTATE 29 AFTER 9 PM AND POINTS EAST AFTER MIDNIGHT. SEVERE WEATHER WILL BE POSSIBLE WITH THESE STORMS LATER TODAY AND TONIGHT...WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. HAIL UP TO TENNIS BALL SIZE IS POSSIBLE THIS EVENING...WITH THE GREATEST CHANCE WEST OF INTERSTATE 29. AS STORMS MOVE EAST...HAIL SIZES MAY DECREASE A BIT...BUT STRONG WINDS OF 60 MPH WILL STILL BE A THREAT. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT AS WELL. THE GREATEST THREAT OF THIS APPEARS TO ALSO BE WEST OF INTERSTATE 29...PROBABLY CLOSER TO THE JAMES RIVER OR JUST WEST. HEAVY RAIN IS ALSO LIKELY WITH ANY STORMS LATER TODAY AND TONIGHT...WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON INTO FRIDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE...WITH HEAVY RAIN AGAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON INTO TONIGHT.
In the hours before
Local storm report, Aug 20, 3:33 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 AM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM HAIL SERGEANT BLUFF 42.40N 96.36W
08/20/2014 E1.25 INCH WOODBURY IA FIRE DEPT/RESCUE
AMOST NO RAIN WHILE HAIL WAS FALLING...STARTED RAINING
AFTER THE HAIL ENDED.
&&
KWEISSERNearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.